WASHINGTON — Federal health officials said they've tracked down more than 90 percent of the roughly 14,000 people who may have received contaminated steroid shots, urging anyone with early symptoms of potentially deadly meningitis to seek help fast.Of the 170 people sickened in the outbreak, all but one have a rare fungal meningitis, and 14 have died, the Centers for Disease Control and Prevention said Thursday. One person identified by Michigan health officials received the steroid shot in the ankle and has an infection there. While the biggest concern is for people given the shots for back pain, the CDC said people who received the injections in joints should also be alert to signs of localized infection, including redness, pain, swelling and fever.
More than 50 vials of the steroid produced by a specialty pharmacy in Massachusetts, the New England Compounding Center, have been found contaminated with some sort of fungus, said Deborah Autor of the Food and Drug Administration. The investigation is continuing into how the contamination could have occurred.
But a Massachusetts official said Thursday that it appears the company violated state law governing how compounding pharmacies are supposed to work. They are not supposed to do large-scale production like a drug manufacturer, but to produce medication for patient-specific prescriptions, said Dr. Madeleine Biondolillo of the Massachusetts Department of Public Health.
"This organization chose to apparently violate the licensing requirements under which they were allowed to operate," she told reporters Thursday.
The pharmacy has recalled the steroid that was sent to clinics in 23 states, as well as everything else it makes.
Idaho becomes the 11th state to report at least one illness. The others are Florida, Indiana, Maryland, Michigan, Minnesota, New Jersey, North Carolina, Ohio, Tennessee and Virginia.